N-acetyl cysteine has a well established role in the early treatment of acetaminophen poisoning, but does it have any value in the treatment of other causes of acute liver failure? Read on for a quick summary of two studies, summarized by our own Dr. Poonam Kothari...
Last week the Cooper EM residents received a primer on the approach to the patient with IBD in the ED from our own GI fellow Krysta Contino. This week will focus on the basic approach, and next week we will take a deeper dive into specific complications that every ED doc needs to know about!
Obesity is a problem in the United States. More and more patients are receiving bariatric surgery, resulting in a predictably higher volume of patients seeking care in the ED for complications of surgery. Read on to learn more about some of the potentially devastating complications of the most common bariatric procedure: the roux-en-y bypass.
It’s the end of a long night shift and you are about to see your next patient triaged as “known history of gastroparesis, presenting with intractable nausea and vomiting.” You know you are in for a rough battle ahead without any good pharmacological choices for treatment. Enter HALOPERIDOL.
Patients suffering from uncomplicated diverticulitis are generally prescribed oral antibiotics but does it improve outcomes? This week for his critically appraised topic, Dr. Reid Phillips investigated whether antibiotics improve recovery time or complication rate in uncomplicated diverticulitis.
Acetaminophen (Tylenol, Paracetamol, APAP) is a commonly used analgesic and antipyretic agent found in many over the counter and prescription medications. It is one of the most common toxic exposures responsible for an estimated 450 deaths annually in the United States, and it is the most common cause of acute liver failure in the United States.
Do you routinely perform large volume (or near large volume) paracentesis in your ED? If so, you need to know about a potentially life-threatening complication of this procedure...